tamarap 25/05/12
Last reply 5 years ago
Fatigue in this heat….

I thought I would post a message to everyone who is suffering in this weather – its showing 29â€Ēc in my garden for the second day in a row! My fatigue got really bad this time last year after a relapse. My neuro prescribed me a drug called modafinil (Provigil) and it helped massively not only with my fatigue but my ability to cope in the heat. I used to feel frustrated when it was hot now I can at least tolerate it 🙂 I know drugs aren’t for everyone but this is one that has had a big impact on improving my life – especially with 2 young children.

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


aardvark
5 years ago

Hi Tamara

Explaining to people that you’re not really enjoying the early summer can get you some strange looks – it’s presumed that everybody loves it! I’m so glad you’ve found a way to cope – particularly with small children to care for – not something that can be easy at the best of times with MS fatigue 🙂

Mark


tamarap
5 years ago

I know – great excuse for a paddling pool though! 🙂


aardvark
5 years ago

I genuinely did a lol when I read your reply…


reens
5 years ago

I get those funny looks too, people are used to the heat helping usually like with arthritis!

@Tamara can I ask, how bad were you when you started taking the meds? Whenever I see my nurse I get the ‘you arent bad enough’ to warrant any medication which hurts me a bit, I do wonder how bad she wants me to be before I get any help. Balance, fatigue, weakness and dragging left foot are the usual for me at the minute but to her its ‘not that bad’ >_<


Anonymous
5 years ago

@reens thats not right. I’d go all crazy on your nurse and tell her that YOU are the one having problems and you are asking for help. Unless there are crazy side effects or if it will cause problems…there isn’t any reason not to get what you need to help cope. you need to stand up for yourself and tell her that she needs to help you. Or just bypass the nurse and go to the doctor.


tamarap
5 years ago

Hi Reens, both my nurse and neuro are very proactive about meds. The view they take is that instead of waiting for things to get really bad, if you can get back to some normality with drugs take them. I tried amantadine initially when I found I was struggling to get through my days even after cutting my hours at work to 9-3. The amantadine works great for my mum but it made me shake then one day I was in homebase and forgot who I was or why I was there – very scary and had to get my child minder to pick me up. I was then told about modafinil which is the second choice – purely because it is expensive to the NHS.. If you look it up on the net it get called zombies and is sold to students to stay away to study!! The drug was actually originally designed by the Americans to give to fighter pilots so they didn’t get overtired and crash – not because they care about their pilots but the planes are expensive!!!! The tablets mean you don’t get tired, so you do have to watch that with the extra energy you don’t over tire yourself physically (easily done). They also claim to help clearer thought. They have made a massive difference to me. The energy I get can be used to try and keep me going – keeping fit by walking without getting too tired.


reens
5 years ago

I know I should @chels I always think of loads to say after I’ve seen her but in the moment its just blubbering lol, I know she shouldn’t be comparing me to anyone cause everyone is different and at the end of the day its turned *my* life upside down in every way, but she says steroids aren’t right for me cause I’m diabetic too. She is very quick to try and blame diabetes for stuff too, she forgets I know what I had before and didn’t & know my body a bit better!

People helping you sound a lot more helpful @Tamara! I haven’t seen the neurologist since I was first diagnosed back in November, only my very un-helpful nurse! Will mention those and if she still spouts the same crap will ask to speak with the doctor. Going from being able to walk 8 hour days to struggling after 10 minutes is bad to me, whatever she says.


Anonymous
5 years ago

Doctors/nurses never seem very willing to help (which doesn’t make sense…given their profession).

@reens – ah! Yeah I can see how the diabetes would possibly make medicating harder but still something you should push for. I’m sure there is something you can do about the issue. And I am the same way…I always think of what I should have said or done AFTER the fact. Very frustrating.


highheeledfagin
5 years ago

I’ve been on modafinil for a couple of years now after they tried me on amantadine for ages – it never worked out but I also found out that it’s the cheaper option and so always the one they try first. The modafinil is pretty excellent.
As soon as I see sunshine, I pack my handheld fan in my handbag – particularly handy on London transport – and wear sunhats that may make me look ridiculous but really do help. Carrying a bottle of (sometimes part frozen) water around is, of course, good, and I take any excuse to buy a 20p freeze-pop or three. I also find that I now have to wear sunglasses even in relatively weak sunshine – don’t know if this is an MS thing or not.


Anonymous
5 years ago

I work nights so that may be that cause for me…but I also seem pretty photosensitive. My eyes just can’t handle sunlight anymore.

Post Comment

You must be logged in to reply to this topic.